Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS New York, NY

July 23, 2002Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2002, 3:36 PM EDT for Orange County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 3:36 PM EDT (19:36 UTC)
Expired
Jul 23, 2002, 4:15 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:00 PM EDTThunderstorm Wind 50 ERidgebury, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS51 KOKX 231936
SVROKX
NYC071-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
336 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 415 PM EDT.

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PINE ISLAND...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  HAMPTONBURG AND GOSHEN AROUND 345 PM.
  MONTGOMERY AROUND 355 PM.
  NEWBURGH AND GARDNERTOWN AROUND 405 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CHESTER...FLORIDA AND NEW
WINDSOR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4144 7463 4127 7454 4139 7397 4157 7405

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 9:55 AM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
955 AM EDT TUE JUL 23 2002

HIGHLY UNSTABLE AIRMASS IN PLACE WITH 12Z OKX SOUNDING SUPPORTING A
LIFTED INDEX OF -8 AND A CAPE NEAR 3000 J/KG.  THIS IS OF COURSE
UNMODIFIED. WHILE SHEAR PROFILES AND UPPER SUPPORT NOT VERY
IMPRESSIVE...THE COMBINATION OF FRONTAL LIFT...MODERATE INSTABILITY
AND PW VALUES INCREASING TO 2 INCHES ALL POINT TO A MULTICELL EVENT
FOR THE TRI-STATE AREA LATE THIS AFTERNOON. THUS...POPS HAVE BEEN
RAISED TO THE LIKELY CAT.

IN ADDITION...THERMO PROFILES AND ABUNDANT SUNSHINE SHUD SEND TEMPS
INTO THE LOWER AND MIDS 90S ACROSS MUCH OF THE FA...MINUS THE
IMMEDIATE COAST. THIS IN CONJUNCTION WITH SFC DEW POINTS IN THE
LOWER 70S PUTS THE HEAT INDEX TO AROUND 100 FOR THE METRO AREA. THIS
WARRANTS THE ISSUANCE OF A HEAT ADVISORY FOR THE NY METRO.

MARINE... EXPECT WINDS TO COME UP TO SMALL CRAFT FOR ALL AREAS WITH
SEAS ALREADY MEETING CRITERIA ON THE OCEAN.

..................PREVIOUS 330 AM DISCUSSION.........................

DISC: MODELS ARE IN GD AGRREMENT WITH TDYS WX EVENT. CLD FNT MOVG
THRU WRN PORTIONS OF NY/PA LATEST SAT PIX SHOWS A FAIR AMOUNT OF
LTNG STRIKES BEGINNING TO DVLP WITH TEH FNT. SFC LIS ARE ALREADY
DROPPING TO AROUND -3/-5. AVN TSTMS POPS FOR SVR TSTMS ARE A BIT
HIGHER THAN THE NGM NUMBRS AND AS BUFKIT SHOWS CAPES AROUND 2000+
AND NO SINS TO SPEAK OF THE THREAT OF SVR WX SOMEPLACE IN OUR FA
LOOKS GD. WINDS ALOFT ARE STILL FAIRLY WEAK...SO THE STORMS WILL BE
SLOW MOVERS AND WITH PCPLE WATER AROUND 2 INCHES THERE WILL BE SOME
HVY DOWNPOURS. AS THE STORMS BEGIN TO MOVE HERE BUFKIT SHOWS WE CUD
VERY WELL GET INTO THE SUPERCELL/MULTICELL REGION. THER WILL BE A
UPR JET...BUT IT SHD BE FAR ENOUGH TO OUR N NOT TO EFFECT OUR AREA.

THETA-E RIDGE SETS ITSELF UP FOR THIS AFTN ACRS OUR AREA. IT ALSO
SHOWS THE MOIST ADV ACRS US ALSO.

TIMMING IS STILL ABOUT THE SAME. PCPN WILL START DURING THE LATER
PART OF THIS AFTN. WITH THESE TYPE OF CELLS MOVG INTO THE RGN AND
WITH ANY DOWNDRAFTS THERE CUD VERY WELL BE SOME GUSTY WINDS.

TEMPS...WILL GO MORE WITH THE AVN NUMBRS. WED TEMPS FWC TRIES TO
HARD TO BRING US DOWN INTO THE LWR 70S. S

SKIES WILL NOT CLR AOUT AS QUICKLY ON WED AS WE FIRST THOUHGT. WITH
A NE/E WIND AND WVES JUST TO OUR S WILL KEEP IN A MOSTLY CLOUDY
DAY.

MARINE...WINDS SHD COME UP TO SMALL CRAFT FOR ALL AREAS.

CT...NONE.
NY...NYZ072>076 HEAT ADVISORY THIS AFTERNOON
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
         ANZ355-353-350-335-330-338.

In the hours before

Special weather statement, Jul 23, 11:25 AM EDT, 4 hours 11 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-232300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1125 AM EDT TUE JUL 23 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING.

THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY
UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE
NORTHWEST.

A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON...
PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH
DIAMETER HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:41 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland34 min
Jul 23, 5:07 PM EDTSevere Thunderstorm WarningOKXWestchester38 min
Jul 23, 5:19 PM EDTSpecial Marine WarningOKX71 min
Jul 23, 5:42 PM EDTSpecial Marine WarningOKX63 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.